Hip replacement surgery has been fraught with side effects this past year or two from wear particles. In addition, both hip and knee replacements are also associated with a dramatically greater risk of heart attack, a very serious side effect of the procedure. However, there’s now a new concern. According to a recently published Danish registry study, hip replacement stroke side effects now include an increased risk of stroke by 400-500% . While being placed on blood thinning medication helped to reduce the chances of getting an embolic stroke due to a blood clot by 70%, it did nothing to reduce the risk of a hemorrhagic stroke due to bleeding. The upshot? All joint replacement surgeries are big procedures where the bone is chopped off and a prosthesis is inserted, so they all carry the risk of serious blood clots that can end up in the legs, lungs, or brain. That’s why anti-clotting medications are used so aggressively after the procedure. However, what’s interesting about this study is that a bleeding type stroke is also increased by the surgery, likely due to the trauma of the procedure and the fact that patients are routinely anti coagulated So, as is often the case in modern medicine, while we can fix one issue (blood clots), we often inadvertently cause another. The message is to avoid hip replacement if at all possible. The way to do that INHO is to get an early diagnosis and start on biologic therapies when the arthritis is mild to moderate, as outcomes with these therapies drop off precipitously for patients with more severe hip arthritis. A warning sign to look out for is lost hip range of motion compared to the other side. This is usually a harbinger of advancing arthritis.
About the Author
Christopher J. Centeno, M.D. is an international expert and specialist in regenerative medicine and the clinical use of mesenchymal stem cells in orthopedics. He is board certified in physical medicine as well as rehabilitation and in pain management through The American Board of Physical Medicine and Rehabilitation.…